Continuous amplitude-integrated electroencephalogram (aEEG) recording with a cerebral function monitor is a useful tool to evaluate prognoses following perinatal asphyxia in term infants. Drugs may change the pattern of the conventional EEG. This report presents three infants treated with midazolam for status epilepticus and repetitive seizures who proved resistant to other anticonvulsants (phenobarbitone, lidocaine). The infants developed burst suppression patterns on aEEG concurrent with high serum levels of midazolam (900-7093 microg l(-1)). Following discontinuation of midazolam treatment, serum levels normalized and background patterns returned to normal voltage traces.
Conclusion: These findings indicated that midazolam can cause burst suppression on aEEG. Therefore, the prognostic value of aEEG is limited in case of high serum levels of midazolam. Serum levels of midazolam should be measured in infants who have burst suppression patterns on aEEG during midazolam treatment.